Low blood sugar, juice or D50? - page 3

Last night I had a patient with a BS of 39. I had just finished giving report on her when she asked us to check her BS. Since the oncoming nurse still had to get report on a few more patients, I... Read More

  1. Visit  sbostonRN profile page
    2
    Unconsious: Medical Emergency and D50

    Conscious and able to talk: I'd do as the original poster did. I've had a patient with a BS of 34 at my previous facility, was conscious and her only symptom was feeling weak and seeing black spots. Got her OJ spiked with sugar and stayed with her. However at my current facility, the protocol is to notify the MD with any BS less than 70. So if it was that low, I'd start the hypoglycemic protocol and have someone call the doctor at the same time.
    CountyRat and jadelpn like this.
  2. Visit  jadelpn profile page
    1
    If the patient is A&O juice is a fine intervention, with a bs check after. Keep a close eye on the patient and recheck the sugar-- with juice it can and does then go quite higher after some hours. Hence why you never want the patient to get into a cycle of treating low blood sugars day after day. It could be an indication that the patient's diabetic medication needs to be tuned. Always call the MD for blood sugars that low (after the intervention). I have never seen a person die from a low blood sugar. I have seen seizure activity, passing out, that type of thing. And that is not usually the best circumstance for a patient to go home and try to live an active life with, and they need to be able to manage their diabeties when they leave your care. I have seen people criticially ill from too high a blood sugar. In the longer term, it is of note that if you are getting lots of lows or lots of highs the MD needs to re-assess what the person is taking for medications and how much, as well as a re-assessment of sliding scale and long acting insulin doses if they are on this medication. As far as D50, it would depend on your protocol, and if the person is unable to eat or drink anything.Not to mention that there's IV dextrose, and oral dextrose. Oral dextrose is similar to giving juice. When someone is unable to swallow due to their blood sugar, then you get into IV stuff that needs an MD order. And OP become familiar with your protocol, or ring for assistance of your charge nurse. In your original post you mention that you "think" that such and so is protocol. If you don't know for certain, ask for assistance. And always be familiar with your protocol as the above poster stated--some facilities require a call to the MD for any sugar less than 70 every time--and have hypoglycemic protocols to follow. But ask for help.
    MedChica likes this.
  3. Visit  bjaeram profile page
    1
    The patient is a known diabetic so I can almost guarentee there were orders on the chart for this situation. Were they on sliding scale insulin? If so the scale also includes what to do for lows, at least at our hospital. If not specific patient orders the hospital would have a policy.

    I would have done what you did. Just make sure they follow with breakfast or whatever meal to keep the sugar up. A quick sugar fix = a quick sugar drop when it wears off. Definitly give them some longer lasting carbs. That is a problem with a dose of D50 too! I wouldn't give IV sugar if you have an alternative...it's so hard on the veins!
    MedChica likes this.
  4. Visit  eatmysoxRN profile page
    0
    So...

    What if the patient were NPO for a test but the blood sugar was around 50? Or what if the person had a gtube? At 39, would you put o.j. through the tube or do the d50?

    Our policy is juice (don't add sugar) and recheck in 30 minutes. If unable to eat/drink then do d50. Our policy doesn't go into the ifs....
  5. Visit  CountyRat profile page
    2
    In my experience, patients who have had diabetes for many years usually get very good at knowing when they need sugar, and when oral sugar is adequate. As for juice vs. D50, I always prefer the less invasive (in this case oral) option so long as it is reasonable and safe. I would have done as the OP did. However, I also agree with those who advocate rechecking the BS soon after treating hypoglycemia. In fact, any time we intervene in a potentially critical event, we should reassess, whether it is the scheduled time or not.
    MedChica and GrnTea like this.
  6. Visit  uRNmyway profile page
    2
    I think it depends on your institution. Check your policies and procedures manual. Where I have worked, doesn't matter how low the BS is, if the patient is responsive and able to eat, you feed them. Start with the sweetened juice, Glucerna, whatever it is. Then recheck your BS. Once it is stabilized, you offer some kind of proteinated snack, like cheese, milk, yogurt, etc. for longer term BS maintenance. If however at any point your patient becomes unresponsive, that is when you would push the D50. And I should mention, if the BS was below a certain level, the MD was to be informed ASAP. Then I guess you follow the MD orders.
    But again, that is for where *I* worked. Check your P&P manual.
    MedChica and BrnEyedGirl like this.
  7. Visit  uRNmyway profile page
    5
    Quote from supernatural
    We give an amp of D50 then call the MD it is protocol at our hosp. People can go into a coma a die at that low of a BS. Plus most people end up dieing with sugar that low. An amp of D50 should have been first. Then a page to the MD with a recheck on the BS. If that patient went into a coma or died you could have been held medically liable for your actions.
    Wait, WHAT?! I have seen several patients with BS in the 20's and they came right back up with snacks. None of them died. Most were still responsive. I have no clue where you got that information.
  8. Visit  nursemike profile page
    5
    Got curious one night and read some labels. Amp of D50 and 4oz OJ are very similar amounts of carbs. Don't add sugar to the OJ, it's overkill. And D50 through a peripheral is nothing to be taken lightly. Pretty much everything we do carries risks, but an AO pt who is talking can probably drink some juice. A snack with some protein (PB and crackers, for example) will help stabilize blood glucose.
  9. Visit  GrnTea profile page
    2
    Aw, nursemike, there you go spoiling perfectly good speculation-fest with actual, like, information. Well done.



    Note: to get full impact of this message, it should display in Comic Sans, green. Thank you.
    amoLucia and CountyRat like this.
  10. Visit  nursemike profile page
    0
    Quote from GrnTea
    Aw, nursemike, there you go spoiling perfectly good speculation-fest with actual, like, information. Well done.



    Note: to get full impact of this message, it should display in Comic Sans, green. Thank you.
    Thank you. If I could just keep my own A1c in single digits, I'd feel like bragging. I recently treated a pt for "hypoglycemia" of 75 (wasn't dying, of course, but felt crappy) and I was pretty proud of myself when his overnight labs read a glucose of 133, then a.m. fingerstick was 120-something. It has taken awhile, but I'm learning not to drive tacks with a sledgehammer.
  11. Visit  BrnEyedGirl profile page
    0
    Quote from supernatural
    We give an amp of D50 then call the MD it is protocol at our hosp. People can go into a coma a die at that low of a BS. Plus most people end up dieing with sugar that low. An amp of D50 should have been first. Then a page to the MD with a recheck on the BS. If that patient went into a coma or died you could have been held medically liable for your actions.
    I work with a nurse that can still walk around and talk at 20,...she has been a diabetic for years and uses an insulin pump. She hates D50 because she goes from 20 to 300 then has to fight to safely get back down. Check your policy. We give oral glucose with a protein snack if the pt is able to take PO then recheck in 30 min.
  12. Visit  FurBabyMom profile page
    0
    Quote from eatmysoxRN
    So...

    What if the patient were NPO for a test but the blood sugar was around 50? Or what if the person had a gtube? At 39, would you put o.j. through the tube or do the d50?

    Our policy is juice (don't add sugar) and recheck in 30 minutes. If unable to eat/drink then do d50. Our policy doesn't go into the ifs....
    I would give the D50 and notify the doc - its something that the attending and whatever doc is doing the test / procedure should know. Waking docs up at night I'd only call the attending of there was no on call coverage in house. But it is something I would include with preop / per procedure report so the procedure doc knows about it.

    The rationale for being NPO for many tests (upper GI, TEE etc) as well as any surgery is that the medications given for sedation (even conscious sedation) can cause differing reactions in patients, one being nausea/vomiting. If there is anything in the stomach it increases the risk of aspiration secondary to the patient throwing up of dry heaving. That is why many patients may take a pill or several pills with a sip of water but nothing else. A container of juice is much more than a sip - so in the interest of patient safety the better choice is the D50.

    Edited to add - Otherwise, if not a patient NPO for a procedure I would start with PO juice milk something and recheck the sugar.
  13. Visit  ktliz profile page
    0
    So, what is the deal with Glucerna? Is it any good for hypoglycemia? I get that it might be good to give to keep the patient from dropping again, but would you want to give it right away, along with juice?

Need Help Searching For Someone's Comment? Enter your keywords in the box below and we will display any comment that matches your keywords.



Nursing Jobs in every specialty and state. Visit today and find your dream job.

A Big Thank You To Our Sponsors
Top
close
close